Skip Navigation

Division of Microbiology and Infectious Diseases (DMID)

Skip Content Marketing
  • Share this:
  • submit to facebook
  • Tweet it
  • submit to reddit
  • submit to StumbleUpon
  • submit to Google +

Bridging the Gap – Overcoming Bottlenecks in the Development of Therapeutics for Infectious Diseases

August 9-10, 2012
Rockville, MD


Agenda

Thursday
August 9

Friday
August 10

8:30-8:40

Welcome and Introductions


Mike Kurilla, NIAID

Recap of Day 1 and Goals for Day 2


Jane Knisely and Rose Aurigemma, NIAID

8:40-8:45

Overview of Key Bottlenecks in the Development of Therapeutics for Infectious Diseases


Speakers:
John Powers, NIAID (20 minutes)
Mike Dudley, Rempex (20 minutes)
Q & A (10 minutes)

8:45-9:00


Concurrent Breakout Sessions

Breakout Session 1


A. Critical Path for the Development of Small Molecules
Leader: David Shlaes (Anti-Infectives Consulting), Mike Dudley (Rempex Pharma)

B. Critical Path for the Development of Biopharmaceuticals
Leader: Steve Projan (MedImmune)

9:00-9:15
9:15-9:30
9:30-9:45

Bottleneck #1: Early Translational Research: Beginning with the End in Mind


Framing the issue (5 minutes)
Moderator: Rich Whitley (University of Alabama)

Case Study (15 minutes)
Speakers: Urban Ramstedt (Unither)

Discussion (10 minutes)

Breakout Session 2


A. Developing Drugs for Special Populations/Limited Use
Leader: Jim McKerrow (UCSF)

B. Common Mistakes in IND Submissions
Leader: Jon Mirsalis (SRI), Amy Ellis (FDA)

9:45-10:00
10:00-10:15

Bottleneck #2: Lead Identification and Optimization


Framing the issue (5 minutes)
Moderator: David Pompliano (BioLeap)

Case Study (15 minutes)
Speakers: Mark Suto (Southern Research)

Discussion (10 minutes)

10:15-10:30

Morning Break

10:30-10:45

Morning Break

Breakout Session 3


A. Challenges in Antimicrobial Drug Discovery
Leader: Lynn Silver (LL Silver Consulting)

B. Hand Off to Pharma – What are They Looking For in a Product Package?
Leader: David Shlaes (Anti‐Infective Consulting)

10:45-11:00

Bottleneck #3: Toxicology and Pharmacology


Framing the issue (5 minutes)
Moderator: George Drusano (Univeristy of Florida)

Case Study 1 ‐ Tox (15 minutes)
Speaker: Jon Mirsalis (SRI)

Case Study 2 ‐ Pharm (15 minutes)
Janet Leeds (SIGA)

Discussion (10 minutes)

11:00-11:15
11:15-11:30

Breakout Reports and Open Discussion

11:30-11:45

Bottleneck #4: Non‐Clinical Efficacy


Framing the issue (5 minutes)
Moderator: Jim McKerrow (UCSF)

Case Study 1 (15 minutes)
Speaker: David Andes (Univeristy of Wisconsin)

Discussion (10 minutes)

11:45-12:00
12:00-12:15

Lunch

12:15-12:30
12:30-12:45

Adjourn Day 2

12:45-1:00
1:00-1:45

Bottleneck #5: Chemistry, Manufacturing and Controls


Framing the issue (5 minutes)
Moderator: Helen Parish (SRI)

Case Study 1 – Small Molecule (15 minutes)
Speaker: Marina Protopopova (Sequella)

Case Study 2 – Biopharmaceutical (15 minutes)
Speaker: Steve Giardina (SAIC)

Discussion (10 minutes)

1:45-2:15

Bottleneck #6: Clinical Development


Framing the issue (5 minutes)
Moderator: Nkechi Azie (Astellas)

Case Study – (15 minutes)
Speaker: Prabha Fernandes (Cempra)

Discussion (10 minutes)

2:15-2:45

Open Discussion: Other Bottlenecks?


Rich Whitley (University of Alabama)

2:45-3:00

Afternoon Break

3:00-4:00

Panel Discussion: Resources for Overcoming Bottlenecks in Drug Development


Moderator: Rose Aurigemma (NIAID)

Panelists:

NIAID: Michael Schaefer
FDA: Dave Roeder
NCATS: David Maloney
DoD: Paula Bryant
Gates foundation: Richard Elliot
BARDA: Melissa Stundick
Venture Capitalist: Chris Earl

4:00-5:30

Poster Session and Networking

5:30

Adjourn Day 1

Last Updated January 25, 2013

Last Reviewed January 25, 2013